Avastin and clinical trial

I have had significant painful neuropathy in my feet since I finished the chemo portion of my clinical trial (icon8b) and have been on the avastin alone. I had a short break to see if that would help. It did for a little while. I am on Cymbalta and Lyrica and capsicum cream and physio and acupuncture. I have completed 16 of the 18 avastin. For some reason I was reluctant to say I wanted to stop even though the pain kept getting worse and is now interfering with my sleep and mobility. I was really hung up on finishing all 18. I agreed to let the doctors determine whether I stopped. They had no difficulty saying stop. I do feel as though a weight I did not know I was carrying has been lifted. This means I will have another scan and get the results before Christmas. at my last scan 6 mos ago I was NED and my ca125 has stayed low since. I just was not quite ready for my security blanket to be gone without advance notice. I feel kind of in limbo.

Susan

9 Replies

oldestnewest
  • Hi Susan

    I am on avastin and know how you fee. At present my CA is 9 and my last scan showed no evidence. I will remain on avastin until August but am already expecting the cancer to return once I come off it

    I don't want to spend the rest of my life on chemo/drugs but do not think I can exist without them!

    The drug routine becomes so much h a part of our lives that any change in routine will need a bit of getting used to. I hope your scan results are good and you can enjoy a side effects free Christmas. I have a treatment on 23rd so expect to have a urine infection on Christmas day!

    Jenny

  • I think we all feel a little bit like our security blanket has been taken away when we stop treatment, especially when treatment has been weekly as ours was. I did the ICON8 trial from August to December 2014 (this was a carbo/taxol combination) and found it quite comforting having my bloods done and seeing the nurses and doctors every week because I knew how I was because they told me each week It does take a bit of getting used to but I'm sure you will get there,

    Well done getting this far, they wouldn't readily stop if they thought you really needed to complete the course and the NED and low CA125 are really fabulous. The neuropathy is a pain in the bum (well actually hands and feet 😂) I have it and have adapted really well to living with it.

    Fingers crossed for good scan and blood results, have a lovely Christmas without having to factor in your treatment too. Just take it easy ❤️Xx Jane 🎄

  • Hi Susan,

    I am on the ICON8B trial and have 4 more Avastins to go, next one 23rd Dec. I'm not experiencing any unbearable side effects but my CA125 has been steadily rising (59 at blood test last week) and now I have some pre-diagnosis symptoms creeping back in. I am very disappointed as I did think the Beva might keep my cancer away whilst I was still on it. I have a CT scan next week.

    I am very pleased for you that your CA125 remains low and think you are doing the right thing coming off the Beva - hopefully your symptoms will subside. Stay strong and positive. This disease is not for the faint-hearted!

    Janine

  • hi i have 5 more rounds of Avasin to go and like you my CA125 has been steadily raising. mine since round 8 i believe. i have stopped asking what it is once it hit the 400 mark. its a worry but i have to give thanks for the fact that im not suffering any symptoms although i constantly think that i am! 3 clear scans and the next one is in jan.

    just wanted to wish you the best of luck for your scan

    Asma x

  • Hi Susan, I remember coming to the end of Avastin which was stopped by my onc before it could do damage to my kidneys. My 125 had stabilised and my scans were stable. That was October 2015. A few weeks post Avastin, I was able to move around more freely in the morning, my feet no longer ached. My knees also improved. My scan last May and an addition mri showed no increase, I had check up recently and all okay and off the hook until March. I asked did I need a scan and reply was no. I was a bit surprised at that but if the onc is happy I am happy too. I had to take Naproxen for hip tendonitis which is finally clearing touch wood. It seems my physio has decided lifting my dog to wash her and cleaning up after her, god love her she was elderly and incontinent wasnt doing me any favours. We had to say goodbye to her a few weeks back as she was almost gone poor thing.

  • I was just offered avastin to add to my taxol...I am wondering about the side effects and how well it really works...how much benefit it will be and how long it can prolong life.....I haven't decided yet...how long does it work after you stop taking it or how does it actually work and does it just work while you are taking it..I guess no one really knows yet..

    Here in my province, Nova Scotia, Canada, they don't pay for it for recurrent ovarian cancer and I know it is quite expensive to pay out of pocket...its paid for other cancers...almost discriminatory...but I think they are reviewing it for ovarian cancer....

  • The Mayo Clinic website and macmillian cancer in the UK website both have really good information about potential side effects and how the drug works. Avastin is being tested as part of a first line treatment. The study is based in London and is called ICON8B. I am on that trial. I will be getting scan results back next week and find out how well it worked so far for me.

  • What is NED? stand for

  • No evidence of disease. Not all doctors use this phrase (mine does not) but that is what is meant when you have tests such as a ct scan in which no cancer shows.

    Susan

You may also like...